Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Paducah, KY

April 22, 2008New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 22, 2008, 10:44 AM CDT for New Madrid County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2008, 10:44 AM CDT (15:44 UTC)
Expired
Apr 22, 2008, 11:30 AM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:52 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 22, 3:52 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CDT TUE APR 22 2008

.DISCUSSION...
AS ADVERTISED THE LAST FEW DAYS...THE UPPER RIDGE /500 MB/ WAS
CENTERED OVER THE WFO PAH FORECAST AREA. MOIST LOW LEVEL
/GENERALLY BELOW 650 MB LEVEL/ SOUTHERLY FLOW ON THE WESTERN LIMB
OF THE DEPARTING RIDGE IS ALREADY IN PLACE ACROSS AR AND MO...AS
SUGGESTED BY THE THE GOES SOUNDER 7.0/7.4 MICRON WATER VAPOR
IMAGERY. LIKEWISE...OVERNIGHT GOES SOUNDER LIFTED INDEX IMAGES
INDICATE A DEEPER PLUME OF INSTABILITY OVER EASTERN OK/NERN
TX...FANNING OUT ACROSS KS/AR/MO...AND NORTHWARD INTO ERN
IA/CENTRAL WI...AHEAD OF A DEVELOPING COLD FRONT ASSOCIATED WITH
THE NWRN U.S. LARGE CLOSED LOW.

NUMERICAL MODEL CONSENSUS ON THE PLACEMENT AND TIMING OF THESE
FEATURES /FRONT...UPPER LOW...INSTABILITY...MOISTURE...ETC/ IS
FAIRLY GOOD WITH THE 00Z/06Z TUESDAY CYCLES. FOR THE MOST
PART...KEPT THE BEST CHANCES FOR PRECIPITATION THE NEXT TWO DAYS
IN THE VICINITY OF THE FRONTAL BOUNDARY...AS WELL AS THE ZONE OF
THE BEST MOISTURE CONVERGENCE AND INSTABILITY. THIS PRIMARILY
LIMITS THE BEST CHANCES OF RAIN THROUGH WEDNESDAY OVER SOUTHEAST
MO AND ADJACENT PARTS OF SOUTHERN IL/PURCHASE AREA OF WEST KENTUCKY.

AS THE SHORTWAVE ASSOCIATED WITH THE FIRST SPOKE OF SHORTWAVE
ENERGY MOVES TOWARD THE GREAT LAKES TONIGHT...MOISTURE/INSTABILITY CONVERGENCE
ALONG THE APPROACHING WEAK COLD FRONT WILL DIMINISH RAIN CHANCES
SIGNIFICANTLY THIS EVENING...ESPECIALLY WITH SOME CAPPING /WARMER
TEMPERATURES ALOFT/. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL GRADUALLY DISSIPATE PRIOR TO THE NEXT SYSTEM ON THURSDAY.

THE SLOW APPROACH OF THE NEXT SHORTWAVE ROTATING AROUND THE NW
U.S. CLOSED LOW WILL AGAIN INCREASE MOISTURE ADVECTION/LIFT FOR
CONVECTION ON THURSDAY...WITH THE BEST CHANCES FOR RAIN TIED TO
THE MOVEMENT OF THE SHORTWAVE FROM SW TO NELY DIRECTION THROUGH
THE CENTRAL PLAINS INTO THE MID MISSISSIPPI VALLEY THURSDAY AND
THURSDAY NIGHT. THE

FALLING HEIGHT/COLDER TEMPERATURES ALOFT WILL MOVE INTO THE REGION
ON FRIDAY/FRIDAY NIGHT...AS THE NWRN U.S. CLOSED LOW BECOME
PROGRESSIVE...ENHANCING THE BAROCLINIC ZONE WITH THE NEXT
APPROACHING COLD FRONT. THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS AND INCREASED RAINFALL AMOUNTS WILL LIKELY OCCUR
DURING THE FRIDAY/FRIDAY NIGHT TIME FRAME.

BY THE WEEKEND. HIGH PRESSURE SHOULD RELATIVELY DOMINATE THE
REGION...AS THE UPPER FLOW BECOME WEAKER AS THE NW UPPER CLOSED
LOW SHIFTS INTO CANADA. ONLY MINOR...DIURNALLY BASED CONVECTION
WILL BE LIKELY BY NEXT MONDAY...MAINLY INFLUENCED BY MESOSCALE AND
SUB SYNOPTIC DISTURBANCES IN THE BROAD SWLY FLOW ALOFT.

&&

.AVIATION...
EXPECT MAINLY VFR CEILINGS TO TO DEVELOP DURING THE LATE MORNING AND
EARLY AFTERNOON. A WEAK COLD FRONT WILL BRING A SLIGHT CHC OF
SHOWERS TO THE KPAH AND KCGI SITES THIS AFTERNOON. WINDS WILL BE
LIGHT SOUTHERLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT/LONG TERM...SMITH
AVIATION...GM
Hazardous weather outlook, Apr 22, 7:57 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT TUE APR 22 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
757 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TODAY...MAINLY WEST OF
INTERSTATE 57 IN ILLINOIS AND INTERSTATE 24 IN EXTREME SOUTHERN
ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. THE CHANCE OF
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT SOUTHEAST MISSOURI TODAY
AND INTO THE EARLY EVENING.

SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL IN SOUTHEAST
MISSOURI OR SOUTHWEST ILLINOIS TODAY. A FEW STORMS MAY REACH
SEVERE LIMITS ACROSS SOUTHEAST MISSOURI...BUT THE MAJORITY OF THE
THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

FOR RIVER FLOOD INFORMATION...REFER TO THE LATEST WARNINGS AND
STATEMENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST FOR SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON WEDNESDAY...BUT ANY STORMS THAT
DEVELOP WILL REMAIN BELOW SEVERE LIMITS.

A GREATER CHANCE OF THUNDERSTORMS CAN BE EXPECTED ACROSS THE
ENTIRE OUTLOOK AREA THURSDAY AND FRIDAY...WITH SMALLER CHANCE OVER
THE PENNYRILE REGION OF WEST KENTUCKY ON SATURDAY. A FEW SEVERE
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH
THE PASSAGE OF THE COLD FRONT ON FRIDAY. HOWEVER...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR PART OF SOUTHEAST
MISSOURI TODAY.

SMITH

In the hours before

Local storm report, Apr 22, 10:20 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1020 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             5 W DEXTER              36.79N 90.05W
04/22/2008  E0.75 INCH       STODDARD           MO   LAW ENFORCEMENT

            DIME SIZE HAIL ON HWY 60

&&

DS
Local storm report, Apr 22, 10:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1022 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HAIL             BIEHLE                  37.61N 89.84W
04/22/2008  E0.75 INCH       PERRY              MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING THE GROUND

&&

DS
Local storm report, Apr 22, 10:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             3 S DEXTER              36.75N 89.96W
04/22/2008  M0.75 INCH       STODDARD           MO   TRAINED SPOTTER

&&

PATS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:41 AM CDTSevere Thunderstorm WarningPAHStoddard49 min
Apr 22, 10:28 AM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard47 min
Apr 22, 11:30 AM CDTSevere Thunderstorm WarningPAHNew Madrid23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.